Heavy Snow, La Salle
- When
- December 4, 5:35 AM CST to 4:50 PM CST
- Where
- La Salle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
The first snow accumulation of the season occurred during much of December 4th. Highest amounts were mainly north of the Interstate 80 corridor.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
The first snow accumulation of the season occurred during much of December 4th. Highest amounts were mainly north of the Interstate 80 corridor.
The official snowfall for Chicago was 6.4 inches observed at O'Hare International Airport. The official snowfall in Rockford was 5.3 inches at the Chicago Rockford International Airport.
Other snowfall amounts include 8.1 inches at the NWS Chicago office in Romeoville, and 5.5 inches 3 miles southwest of Chicago Midway International Airport.
Some of the highest storm total snow reports include: 9.0 inches in Elburn (Kane); 8.5 inches in DeKalb (DeKalb); 8.5 inches near Dixon (Lee); 8.1 inches in Romeoville (Will); 7.5 inches near Ottawa (LaSalle); 7.4 inches near Schaumburg (Cook); 7.0 inches near Plainfield (Kendall); 6.9 inches in Downers Grove (DuPage); 6.9 inches near Buffalo Grove (Lake IL).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 4, 4:10 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
410 AM CST Sun Dec 4 2016
.SHORT TERM...
324 AM CST
Through tonight...
Main forecast concerns/challenges are with the expected
accumulating snow over much of northern Illinois and northwest
Indiana this morning into the late afternoon. Main forecast
changes this morning were to increase snowfall amounts and expand
the advisory southeast to now include Livingston/Kankakee counties
in Illinois and Lake/Porter counties in northwest Indiana.
Everything still appears to be on track for the first
accumulating snowfall today. Upper level trough noted on satellite
imagery, with several embedded impulses quickly lifting northeast
into the mid Mississippi Valley. Ahead of this feature, isentropic
ascent is also helping to saturate the column. Although returns
noted on radar, this saturation has not occurred quite yet, with
snow not occurring at this time. Adjusted pops in the near term to
reflect latest trends with upper level support providing the onset
of snow across the far western CWA right around 12Z. This would
include all areas in the west, along the I-39 corridor. Remaining
areas to the east in northern Illinois still on track for right
around a 15z time frame, and then soon there after for areas in
northwest Indiana. Given this noted time line, have adjusted
timing of the advisory, mainly to delay the eastern half until
15z.
As this upper level trough swings through the area later this
morning into the afternoon, expect a transition from light snow to
more moderate intensity snow as large scale ascent really ramps up
ahead of this feature. Most guidance in agreement with the
increase in forcing due to many features coming together, which
include a stout negatively tilted trough and more potential for
instability aloft. Would anticipate many locations across much of
northern Illinois and northwest Indiana to see this ramp up in
snow intensity by midday, and even more so by early to mid
afternoon. This not only includes areas along the I-39 corridor
which was previously noted, but now also includes many areas in
the northern two thirds of the CWA likely centered from just north
of I-88 south to along/south of I-80. In these locations, strong
forcing and more efficient snow production will likely allow for
an increase in snow amounts even into the afternoon when the more
intense snow will be able to offset melting. In the height of the
more intense snow, 18-23Z, am a little concerned that the snow
will come down hard enough to accumulate more on the roadways with
at least slushy conditions possible. All of this and the increase
in snow amounts, feel the advisory is still warranted and worthy
of expansion. Now have snow amounts of 3-5 inches along the I-39
corridor, 2-4 inches elsewhere in the advisory in northern
Illinois and northwest Indiana, and then 1-3 inches across the far
southeast CWA. In this location, rain may briefly mix with snow
but do think forcing will be strong enough even in this location
to help the column/boundary layer to cool to support all snow in
the afternoon. Snow will quickly taper off right around the 00z
time and although some light snow may still be ongoing across the
eastern CWA in the 00-03z period, it will likely be light enough
to not warrant extension of the advisory.
Rodriguez
&&
.LONG TERM...
347 AM CST
Monday through Saturday...
Monday appearing dry/quiet on the backside of this system with
rising heights and building high pressure. Continued WAA will
usher in a warmer airmass but wonder what impact this will have on
high temps with cloud cover possibly lingering and with a snow
pack likely in place. Still keeping an eye on two possible systems
to affect the area during the week. Confidence is still on the
lower side with the first system arriving Monday night into
Tuesday. Timing and placement adding to the low confidence as well
as extent of the airmass which would be in place. Have continued
to limit pops as well as continued to mention both snow and rain.
Much colder airmass still expected later in the week, however,
confidence also remains low with snow potential Wednesday night
into Thursday. Still remains a possibility for snow but with
varying guidance, no change in confidence. Much colder air and
lake effect snow potential will then be concerns through the
remainder of the work week, as well as snow potential returning
CWA wide by the weekend.
Rodriguez
&&
.AVIATION...
6z TAFS...9z TAF AMDs...
Snow is set to impact the terminals today with a period of
moderate to briefly heavy snow today. Model agreement is still
fairly good at this point in terms of timing of snow onset and
peak snowfall such that the trends in the TAF are overall fairly
good, with minor tweaks in timing plausible. Expect light snow and
MVFR vsbys at onset to quickly transition to IFR vsbys. LIFR vsbys and
even periods of LIFR cigs are expected in the heavier snow. Model
time height forecasts depict a narrow snow growth region but
strong omega in that region ahead of a potent shortwave. As this
wave approaches, later this morning and early afternoon, this will
combine with impressive isentropic lift to bring a period of
moderate to heavy snowfall rates. Feel that 1SM vsby is an
accurate representation given that we do not have a deeper snow
growth region, but there is enough of signal to support occasional
3/4sm vsby in the prime period of 18z-23z this afternoon. Tried
to tighten up the timing of vsby reduction and cig changes
corresponding with the latest high res expect snow onset
times...and TAF AMDs are forthcoming.
Snow will generally be of a wet nature with ratios of 10-12:1. It
is always challenging to tell the impacts of the snow on warm
runways (per metro observations and reports from ORD/MDW)this
early in the season with melting snow certainly expected, but
with 2-3" inches forecast in many locations including the urban
metro and higher amounts west, expect that there will be some
slushy accums on pavements as well in the heavier snowfall
periods. Winds will be out of the southeast and generally on the
lighter side, transitioning to southwest as the snow tapers from
west to east this evening.
KMD
&&
.MARINE...
301 AM CST
Somewhat benign conditions will be found across the lake to start
the week, with gusty west-northwest taking hold for the latter
half.
High pressure across the Great Lakes and Ohio Valley will move
east today. Meanwhile, a surface pressure trough across the Upper
Midwest will spread east across northern Lake Michigan tonight
into Monday. Another low pressure system will move into the upper
Midwest on Monday as weak high pressure spreads northeast through
the Ohio Valley. Quickly on the heels of the high, another low
will move in a similar fashion from the southern plains to the
Ohio Valley Tuesday. The result of these pressure patterns will be
a shift to west winds tonight and then a return to southwest
Monday and a portion of Tuesday.
Things get more active mid to late week as strong high pressure
will move into the northern plains Wednesday and into the nation's
heartland by early Friday, while low pressure across Ontario will
shift east through Canada and merge with low pressure off the
Canadian maritimes by the weekend. These features allow a strong
cold front to shift across the lake late Tuesday and continue
under gusty wnw winds through at least Friday. Winds to 30 kt
seem a lock, and given the strong cold advection mixing should not
be a problem, but model winds above the surface are not much
higher. Will continue with a mention of gales in the GLF, with the
most likely period late Thursday into early Friday.
KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-
ILZ019-ILZ032...7 AM Sunday TO 6 PM Sunday.
Winter Weather Advisory...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-
ILZ020-ILZ021-ILZ022-ILZ023...9 AM Sunday TO 6 PM Sunday.
IN...Winter Weather Advisory...INZ001-INZ002...9 AM Sunday TO 6 PM
Sunday.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 450 AM CST SUN DEC 4 2016 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 051100- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 450 AM CST SUN DEC 4 2016 /550 AM EST SUN DEC 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ELEVATED SNOW RISK. DISCUSSION: THE FIRST SNOW ACCUMULATION OF THE SEASON WILL OCCUR DURING THE DAY TODAY OVER MUCH OF THE AREA. HIGHEST AMOUNTS OF THREE TO FIVE INCHES ARE ARE POSSIBLE NORTH OF THE INTERSTATE 80 CORRIDOR. SOME ACCUMULATION ON ROADWAYS IS FAVORED IN THIS AREA THAT WILL LIKELY RESULT IN SOME HAZARDOUS TRAVEL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY AND TUESDAY... LIMITED SNOW RISK. WEDNESDAY THROUGH FRIDAY... LIMITED EXCESSIVE COLD RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. HOWEVER...SNOWFALL REPORTS ARE WELCOME. && LMZ740>745-051100- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 450 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TUESDAY THROUGH FRIDAY... HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-051100- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 450 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GALES ARE POSSIBLE THURSDAY AND FRIDAY. && RODRIGUEZ VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 456 AM CST SUN DEC 4 2016 ILZ033-039-INZ010-011-019-041500- IROQUOIS-FORD-NEWTON-JASPER-BENTON- INCLUDING THE CITIES OF...WATSEKA...PAXTON...MOROCCO... RENSSELAER...FOWLER 456 AM CST SUN DEC 4 2016 /556 AM EST SUN DEC 4 2016/ ...MINOR SNOWFALL TODAY ACROSS EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA... SNOW WILL BEGIN DURING THE MID TO LATE MORNING TODAY AND PERSIST THROUGH THE AFTERNOON. MINOR ACCUMULATION OF ONE TO THREE INCHES IS EXPECTED. MILD PAVEMENT TEMPERATURES AND A WET NATURE TO THE SNOW WILL LIKELY PREVENT MUCH STICKING ON MOST WELL TRAVELED ROADS...THOUGH SOME LIGHT SLUSHY ACCUMULATION MAY BE SEEN ON SOME ROADWAYS. EVEN MINOR SNOW ACCUMULATION ON ROADWAYS CAN MAKE ROADS SLIPPERY AND LOW VISIBILITY CAN ADD TO THAT MAKING TRAVEL HAZARDOUS AT TIMES. THE FIRST SNOW OF THE SEASON CAN ALSO CATCH MOTORISTS OFF GUARD. LEAVE EXTRA TIME TO REACH YOUR DESTINATION ON SUNDAY. RODRIGUEZ
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664941, 664932, 664933, 664934, 664939, 664936, 664937, 664938, 664940, 664935.